North Carolina, 2016Hail and Damaging Winds in North Carolina, May 3, 2016
May 3, 2016 · NWS RAH · 17 events in 13 counties and zones
An upper level disturbance moving over Central North Carolina during the afternoon hours resulted in high shear in an already moist and unstable environment. The uncapped environment allowed several severe thunderstorms to develop, producing large hail and isolated damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving over Central North Carolina during the afternoon hours resulted in high shear in an already moist and unstable environment. The uncapped environment allowed several severe thunderstorms to develop, producing large hail and isolated damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 3, 1:20 PM EST, 50 minutes earlier.
Area forecast discussion, May 3, 1:20 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE MAY 3 2016
.SYNOPSIS...
LOW PRESSURE WILL MOVE OFF THE MIDDLE ATLANTIC COAST EARLY TODAY. A
SECONDARY WAVE OF LOW PRESSURE WILL DEVELOP ALONG THE TRAILING COLD
OVER NC THIS AFTERNOON AND EVENING...BEFORE MOVING SLOWLY TO THE
COAST AND OFFSHORE LATE TONIGHT AND WED.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1120 AM TUESDAY...
THE MID LEVEL DISTURBANCE...RESPONSIBLE FOR THE WIDESPREAD
PRECIPITATION AND THUNDERSTORMS OVER THE EASTERN HALF OF NC THIS
MORNING...WILL CONTINUE TO LIFT OUT OF THE AREA THROUGH 16Z. ANOTHER
UPPER WAVE AND IT'S ASSOCIATED DPVA...SEEN MOVING INTO THE SOUTHERN
APPALACHIANS PER 13Z WATER VAPOR IMAGERY...WILL SLIDE OVER THE
WESTERN PIEDMONT BY EARLY AFTERNOON...PROVIDING FORCING FOR STORM
INITIATION. ANOTHER MID-LEVEL WAVE IS EXPECTED TO MOVE IN ON IT'S
HEELS...FURTHER PROVIDING UPPER LEVEL SUPPORT TO SUSTAIN CONVECTION
THROUGH THE EARLY OVERNIGHT HOURS.
PRECIPITATION CHANCES: SHOWERS ASSOCIATED WITH WITH THIS MORNING'S
UPPER DISTURBANCE SHOULD CONTINUE TO MOVE TO THE EAST THROUGHOUT THE
REMAINDER OF THE MORNING AND INTO THE EARLY AFTERNOON. FOCUS THEN
TURNS TO THE WESTERN PIEDMONT...WHERE CLEARING IS ALREADY OCCURRING
AS OF 14Z AND IS EXPECTED TO CONTINUE AS WE EXPERIENCE SUBSIDENCE IN
THE WAKE OF THIS MORNINGS WAVE. 14Z SPC MESO ANALYSIS ALREADY SHOWS
500J/KG OF CAPE MOVING INTO THE SW PIEDMONT...WITH HIGHER VALUES
ADVECTING INTO THE CWA BY AFTERNOON...COURTESY OF LOW LEVEL
SOUTHERLY FLOW ADVECTING MOISTURE NORTHWARD INTO THE CWA. CONVECTIVE
INITIATION SHOULD OCCUR BY 16-18Z IN THE WESTERN PIEDMONT...AS DPVA
BEGINS TO OVERSPREAD THE AREA FROM THE AFOREMENTIONED UPPER
DISTURBANCE TO OUR SW. STORMS WILL QUICKLY BECOME WIDESPREAD IN THE
LARGELY UNCAPPED ENVIRONMENT...POSSIBLY EVOLVING INTO A CONVECTIVE
LINE OVER THE EASTERN 1/2 OF THE CWA BY LATE AFTERNOON. WITH
WESTERLY FLOW ALOFT...CONVECTION WILL FIRST AFFECT THE WESTERN
PIEDMONT AND TRIAD AFTER 16Z...THE CENTRAL PIEDMONT AND TRIANGLE
AFTER 18Z AND THE EASTERN PIEDMONT AFTER 20Z. CONVECTION WILL LIKELY
CONTINUE OVER THE AREA THROUGH THE EARLY OVERNIGHT...AS UPPER-
SUPPORT REMAINS OVER THE AREA PROVIDING FORCING FOR CONVECTION.
DESPITE A VERY MOIST ATMOSPHERE...PWATS OVER 1.5" EAST OF US-1...AND
THE POTENTIAL FOR STORMS TO HAVE VERY HEAVY RAIN...STORM MOTIONS
SUGGEST TRAINING IS UNLIKELY...AND WIDESPREAD FLASH FLOODING IS
UNLIKELY.
SEVERE THREAT: WITH SBCAPE VALUES EXCEEDING 1500J/KG...ESPECIALLY
OVER THE SOUTHERN AND EASTERN CWA...STORMS WILL HAVE PLENTY OF
ENERGY TO FEED OFF OF. SPEEDY FLOW ALOFT...ASSOCIATED WITH THE
SERIES OF UPPER DISTURBANCES MOVING OVERHEAD...WILL RESULT IN DEEP
LAYER SHEAR VALUES IN EXCESS OF 45KTS THIS AFTERNOON. THIS COMBINED
WITH 0-3KM SRH VALUES APPROACHING 100M2/S2, SHOULD RESULT IN THE
DEVELOPMENT OF A FEW SUPERCELLS BY THE AFTERNOON. HOWEVER...AS
PREVIOUSLY MENTIONED...WITH THE UPPER SUPPORT OVERHEAD AND AN
UNCAPPED ENVIRONMENT...STORM MODE MAY BECOME MESSY QUICKLY...WITH
ALL STORM MODES POSSIBLE OVER THE CWA BY THIS AFTERNOON.
REGARDLESS...THE STRONGEST STORMS WILL BE CAPABLE OF LARGE
HAIL...500-700HPA LAPSE RATES ARE RATHER STEEP AND FREEZING LEVELS
ARE ~9000FT...AND STRONG WINDS...DCAPE VALUES >800-1000J/KG. THE
SEVERE THREAT MAY SHIFT AWAY FROM HAIL AND MORE TOWARD WIND BY LATE
AFTERNOON...AS STORMS WILL LIKELY GROW UPSCALE INTO A CONVECTIVE
LINE..WHICH AS SUGGESTED BY THE CAMS THIS MORNING...COULD CONTAIN
BOWING SEGMENTS...ESPECIALLY OVER THE EASTERN CWA. THE TOR THREAT
WILL REMAIN LOW THIS AFTERNOON AND INTO TONIGHT...MOSTLY DUE TO
STRAIGHT-LINE HODOGRAPHS AND A LACK OF LOW LEVEL SHEAR/HELICITY.
-SCR/WSS
THE FRONTAL ZONE AND EMBEDDED WAVE OF LOW PRESSURE...AND ASSOCIATED
DEEP MOISTURE AND SHOWERS...WILL MOVE GRADUALLY EAST OVERNIGHT...
WITH JUST A LINGERING SLIGHT-LOW CHANCE OF SHOWERS EAST OF I-95 BY
WED MORNING...AND DRYING ELSEWHERE. COOLER WITH LOWS IN THE MID-
UPPER 50S. -26
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 405 AM TUESDAY...
A PAIR OF NOTABLE CURLS IN WATER VAPOR OVER OVER IOWA AND NEBRASKA
THIS MORNING WILL ELONGATE AND MOVE EAST BENEATH A DEEPER TROUGH
DEVELOPING FROM A WAVE DIVING SOUTH OUT OF CENTRAL CANADA.
THIS LEAD WAVE WILL CROSS CENTRAL NC EARLY WEDNESDAY... AND IN
RESPONSE A BROAD WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP OVER
EASTERN NC WEDNESDAY AFTERNOON. DESPITE THE AIRMASS CHANGE IN THE
WAKE OF TODAYS COLD FRONT... SLIGHTLY ELEVATED DEWPOINTS IN THE
UPPER 50S IN THE COASTAL PLAIN AND WEAK LOW LEVEL MASS CONVERGENCE
BENEATH STRONG COOLING ALOFT AND 60M HEIGHT FALLS SHOULD BE ENOUGH
TO KICK OFF SOME SHOWERS AND ISOLATED STORMS...MAINLY IN THE
NORTHERN COASTAL PLAIN. THE FREEZING LEVEL WILL DROP TO AROUND 9000
FT...SO SOME SMALL HAIL CANT BE RULED OUT WITH WEAK DESTABILIZATION.
HIGHS WILL BE INT HE LOW/MID 70S...WITH FURTHER COOLING BENEATH AN
UPPER LOW THAT WILL SETTLE OVER THE CAROLINAS LATE WEEK.
ANY CONVECTION SHOULD DIE OFF AS THE UPPER FORCING DEPARTS TO THE
EAST AND NOCTURNAL COOLING SETS IN. HOWEVER...WITH THE
AFOREMENTIONED CANADIAN SHORTWAVE DROPPING THROUGH THE MIDWEST...
SOME ADDITIONAL SHOWERS MAY DROP SOUTH THROUGH VA EARLY THURSDAY.
MAINLY INT HE LOWER 50S.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 220 PM TUESDAY...
A HIGHLY AMPLIFIED BUT RELATIVELY SHORT-LIVED OMEGA BLOCK WILL
DEVELOP OVER THE EASTERN CONUS AS A STRONG SHORTWAVE OVER THE
NORTHERN GREAT LAKES DIVES SOUTH THROUGH THE OHIO VALLEY TO BOTTOM
OUT OVER ATLANTIC COAST ON THURSDAY AND FRIDAY. INITIAL SURGE OF
COLD AIR ADVECTION WILL BE EARLY THURSDAY...PRODUCING SHOWERS...
ESPECIALLY ACROSS THE NORTHERN TIER OF THE STATE... THURSDAY AND
THURSDAY NIGHT. HIGHS THURSDAY WILL TOP OUT IN THE MID 60S ACROSS
THE NORTH TO AROUND 70 SOUTHEAST. LOWS WILL BOTTOM OUT IN THE LOW TO
MID 40S THURSDAY NIGHT. THE CUTOFF LOW ROTATES AROUND AND BEGINS TO
LIFT OUT OF THE UPPER TROF THURSDAY NIGHT AND SHOWERS WILL BE FEWER
IN NUMBER AND FOCUSED ON THE NORTHEAST FRIDAY...AND ENDING IN THE
FAR NORTHEAST BY SATURDAY MORNING. HIGHS FRIDAY WILL REMAIN WELL
BELOW NORMAL...FROM MID 60S ACROSS THE NORTHERN TIER TO VERY LOW
70S ACROSS THE SOUTH.
A SECOND SHORTWAVE DIVING SOUTH IN THE AMPLIFIED NORTHWEST FLOW
PUSHES A DRY AND WEAK FRONT BRIEFLY SOUTH OF THE AREA LATE SUNDAY.
THE MAIN IMPACT FROM THIS SHORTWAVE...HOWEVER...WILL BE TO SHIFT THE
OMEGA BLOCK EASTWARD...ALLOWING THE WEST RIDGE LOBE OF THE BLOCK TO
EDGE EAST OVER THE AREA...WITH AN ACCOMPANYING WARMING TREND...
EARLY NEXT WEEK. ALL TOLD...DRY WEATHER SATURDAY THROUGH TUESDAY
WITH HIGHS WARMING FROM THE MID 70S SATURDAY TO LOWER 80S SUNDAY AND
MONDAY...TO MOSTLY MID 80S TUESDAY. MORNING LOWS WILL FOLLOW THE
TREND...FROM LOW 50S SATURDAY MORNING TO THE LOWER 60S BY TUESDAY
MORNING.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM TUESDAY...
VARIABLE AVIATION CONDITIONS ACROSS CENTRAL NC...WAVERING BETWEEN
VFR AND MVFR DUE TO CEILINGS...WILL PERSIST THROUGH MOST OF THE
AFTERNOON...WITH A GENERAL TREND TOWARD VFR BY EVENING. AS THE
ATMOSPHERE CONTINUES TO DESTABILIZE DUE TO AFTERNOON HEATING AND THE
APPROACH OF AN MID LEVEL DISTURBANCE...SCATTERED-NUMEROUS SHOWERS
AND A FEW STRONG/SEVERE STORMS WILL ERUPT BY MID AFTERNOON IN THE
WESTERN PIEDMONT...SPREADING EAST BY 22Z-00Z. THE STRONGER STORMS
WILL PRODUCE LARGE AND WIND GUSTS AROUND 50-55KTS. THE THREAT FOR
STORMS WILL DECREASE AFTER 01Z THOUGH A FEW SHOWERS WILL PERSIST
WELL INTO THE NIGHT.
AVIATION CONDITIONS WILL REMAIN HIGHLY VARIABLE AS AN AREA OF LOW
PRESSURE ALOFT WILL CAUSE PERIODS OF UNSETTLED WEATHER AND ATTENDANT
SUB VFR CEILINGS THROUGH FRIDAY. VFR PARAMETERS ASSOCIATED WITH AN
AREA OF HIGH PRESSURE WILL RETURN TO CENTRAL NC FOR THE WEEKEND.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...26
NEAR TERM...SCR/WSS
SHORT TERM...22
LONG TERM...MLM
AVIATION...WSS
Hazardous weather outlook, May 3, 1:57 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT TUE MAY 3 2016
NCZ007>011-021>028-038>043-073>078-083>086-088-089-040930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
257 PM EDT TUE MAY 3 2016
...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED TO NUMEROUS THUNDERSTORMS...INCLUDING SOME SUPERCELLS
CAPABLE OF PRODUCING LARGE HAIL UP TO TWO INCHES IN DIAMETER...ARE
EXPECTED TO MOVE EAST ACROSS CENTRAL NC THIS AFTERNOON THROUGH
THIS EVENING. DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 3, 1:06 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
206 PM EDT TUE MAY 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 4 WNW GREENSBORO 36.09N 79.90W
05/02/2016 GUILFORD NC PUBLIC
SEVERAL TREES WERE BLOWN DOWN, FIVE OF WHICH
FELL ONTO AREA HOMES. QUARTER SIZE HAIL ALSO
COVERED THE GROUND.
&&
NWS RALEIGH NC
IRIS SYSTEMSpecial weather statement, May 3, 2:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT TUE MAY 3 2016
NCZ021-038-032000-
DAVIDSON NC-FORSYTH NC-
300 PM EDT TUE MAY 3 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN DAVIDSON
AND SOUTHERN FORSYTH COUNTIES UNTIL 400 PM EDT...
AT 300 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUNTSVILLE...OR 9 MILES SOUTHEAST OF YADKINVILLE...MOVING EAST AT 25
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...LEXINGTON...THOMASVILLE...KERNERSVILLE...CLEMMONS...
BERMUDA RUN...HUNTSVILLE...LEWISVILLE...ARCADIA AND WELCOME.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3611 8050 3612 8046 3614 8044 3615 8004
3573 8006 3588 8042 3589 8041 3589 8037
3596 8038 3599 8042 3601 8042 3606 8046
3604 8049 3606 8051 3609 8052
TIME...MOT...LOC 1900Z 287DEG 22KT 3605 8053
23Thunderstorm Wind, Forsyth
- When
- May 3, 2:10 PM EST
- Where
- Forsyth County, 1.31 mi ENE of Clemmons
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.030, -80.360
A tree was blown down onto a bus near Clemmons, resulting in an injury.
Thunderstorm Wind, Guilford
- When
- May 3, 2:50 PM EST to 2:56 PM EST
- Where
- Guilford County, 0.89 mi SW of High Pt to 1.68 mi W of Groomtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.960, -80.010
Several trees were blown down along a swath from 2 miles southwest of High Point to near Jamestown.
Hail, Anson
- When
- May 3, 4:55 PM EST
- Where
- Anson County, 1.49 mi SSE of Ansonville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.100, -80.110
Quarter sized hail was reported in Ansonville.
Hail, Wake
- When
- May 3, 4:59 PM EST to 5:15 PM EST
- Where
- Wake County, 1.68 mi E of Apex to 0.89 mi NE of Macedonia
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.730, -78.840
Hail up to the size of golf balls was reported along a swath from Apex to the Crossroads Shopping Center in Cary.
Hail, Richmond
- When
- May 3, 5:25 PM EST to 5:40 PM EST
- Where
- Richmond County, 3.45 mi N of Ledbetter to 2.65 mi WNW of Marston
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.030, -79.730
Quarter size hail fell along a swath from Ellerbe to near Hoffman.
Hail, Hoke
- When
- May 3, 5:45 PM EST
- Where
- Hoke County, Rockfish
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.980, -79.070
Hail up to the size of quarters fell in Rockfish.
Hail, Johnston
- When
- May 3, 5:50 PM EST to 6:10 PM EST
- Where
- Johnston County, 0.69 mi S of Archers Lodge to 0.69 mi S of Kenly
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.670, -78.380
Hail up to one and a half inches in diameter fell along a swath from Flowers to Kenly.
Hail, Cumberland
- When
- May 3, 5:55 PM EST
- Where
- Cumberland County, Cumberland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.000, -78.980
Hail, Wilson
- When
- May 3, 6:15 PM EST
- Where
- Wilson County, 2.15 mi SSE of Moores Xrds
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 35.640, -78.060
Hail up to two inches in diameter fell near Lucama.
Hail, Hoke
- When
- May 3, 6:35 PM EST
- Where
- Hoke County, 0.57 mi W of Arabia
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.950, -79.130
Hail, Cumberland
- When
- May 3, 7:10 PM EST
- Where
- Cumberland County, 3.47 mi WSW of Cedar Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.940, -78.810
Hail, Davidson
- When
- May 3, 7:15 PM EST
- Where
- Davidson County, 0.89 mi NW of Handy
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.590, -80.110
Hail up to the size of golf balls fell near Denton. Trees, power lines, and a telephone pole were also blown down by thunderstorm wind gusts.
Hail, Wayne
- When
- May 3, 7:25 PM EST
- Where
- Wayne County, 2.98 mi NNE of Pinkney
- Measured
- 1.75 in hail
- Reported by
- State Official
- Coordinates
- 35.560, -78.050
Hail, Randolph
- When
- May 3, 7:35 PM EST
- Where
- Randolph County, 2.81 mi W of Pisgah
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.550, -79.930
Hail up to the size of golf balls fell approximately five miles east of New Hope.
Hail, Halifax
- When
- May 3, 8:10 PM EST
- Where
- Halifax County, 1.49 mi NNW of Pierces Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.390, -77.680
Hail, Wake
- When
- May 3, 9:00 PM EST
- Where
- Wake County, 0.69 mi N of Wilbon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.630, -78.830
Thunderstorm Wind, Johnston
- When
- May 3, 9:28 PM EST to 9:50 PM EST
- Where
- Johnston County, 2.67 mi SE of Hardy Xrds to 1.78 mi SE of Four Oaks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 35.440, -78.590
A couple of trees were blown down along a swath from Memory Lane in Benson to Raleigh Road in Four Oaks. The roof over gas pumps was also blown over near the intersection of Keen Road and Highway 301.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 3, 2016$284,000 · 2 in hail · 26 events
- Damaging Winds in Georgia, May 3, 2016$76,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, May 3, 2016$23,000 · 2.5 in hail · 17 events
- Hail and Damaging Wind in Florida, May 3, 2016$35,000 · 1.25 in hail · 4 events
- Lightning Strike in Wisconsin, May 3, 2016$30,000 · 1 event
- Damaging Winds in Virginia, May 3, 201652 kt wind · 17 events
- Hail and Damaging Winds in North Carolina, May 3, 2016$5,000 · 1 in hail · 15 events
- Hail and Damaging Winds in North Carolina, May 3, 20161 in hail · 11 events
- Hail and Damaging Winds in Virginia, May 3, 2016$5,000 · 1 in hail · 10 events
- Damaging Winds in South Carolina, May 3, 201650 kt wind · 9 events
- Hail and Damaging Winds in Virginia, May 3, 2016$10,000 · 1 in hail · 8 events
- Damaging Winds in Georgia, May 3, 201650 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635590, 635591, 635557, 635559, 635561, 635564, 635571, 635573, 635574, 635576, 635578, 635582, 635583, 635585, 635586, 635588, 635597.